Alert archive / West Virginia / Flash Flood Warnings in 2018
Flash Flood Warning 77, NWS Charleston, WV
NWS Charleston, WV issued this flash flood warning at Sep 9, 2018, 2:58 PM EDT for Cabell County, Wayne County, West Virginia. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 9, 2018, 2:58 PM EDT (18:58 UTC)
- Expired
- Sep 9, 2018, 6:00 PM EDT
- In force
- 3 hr
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
- Flood severity
- None
Counties Cabell County, WV, Wayne County, WV
The radar
The Charleston,WV radar (KRLX), 41 km from the middle of the area, began a volume at 19:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 9, 3:35 PM EDT | FLASH FLOOD | Milton, WV | 1600 BLOCK OF JOHNS CREEK ROAD AND 1700 BLOCK OF NEWMANS BRANCH ROAD WERE CLOSED IN MILTON DUE TO HIGH WATER. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 37 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.0 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 477 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 367 m²/s²
- 0-3 km storm-relative helicity
- 364 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
606
WGUS51 KRLX 091858
FFWRLX
WVC011-099-092200-
/O.NEW.KRLX.FF.W.0077.180909T1858Z-180909T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Charleston WV
258 PM EDT SUN SEP 9 2018
The National Weather Service in Charleston West Virginia has issued a
* Flash Flood Warning for...
Central Cabell County in central West Virginia...
Northeastern Wayne County in western West Virginia...
* Until 600 PM EDT.
* At 257 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to two inches of rain have
already fallen. Flash flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Huntington, Beech Fork State Park, Barboursville, Milton, Ona,
Culloden, Salt Rock, Pea Ridge and Lavalette.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Please report flooding to your local law enforcement agency when you
can do so safely.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
Please report Severe Weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.
You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.
&&
LAT...LON 3850 8209 3838 8206 3837 8210 3835 8211
3834 8217 3834 8218 3833 8218 3826 8241
3837 8249
$$
Kistner1 follow-up statement
602
WGUS71 KRLX 092036
FFSRLX
Flash Flood Statement
National Weather Service Charleston WV
436 PM EDT SUN SEP 9 2018
WVC011-099-092200-
/O.CON.KRLX.FF.W.0077.000000T0000Z-180909T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cabell WV-Wayne WV-
436 PM EDT SUN SEP 9 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 600 PM EDT FOR
CENTRAL CABELL AND NORTHEASTERN WAYNE COUNTIES...
At 430 PM EDT, Doppler radar indicated that moderate to heavy rain
will be entering the area and persist into this evening. Over two
inches of rain has already fallen and flash flooding was reported in
the Milton area with a couple of roads closed due to high water.
Expect streams and creeks to continue to rise of the next several
hours as rainfall moves through.
Some locations that will experience flooding include...
Huntington, Beech Fork State Park, Barboursville, Milton, Ona,
Culloden, Salt Rock, Pea Ridge and Lavalette.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Please report flooding to your local law enforcement agency when you
can do so safely.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.
&&
LAT...LON 3850 8209 3838 8206 3837 8210 3835 8211
3834 8217 3834 8218 3833 8218 3826 8241
3837 8249
$$
KistnerWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Sep 9, 1:43 PM EDT, 1 hour 15 minutes earlier.
Area forecast discussion, Sep 9, 1:43 PM EDT, 1 hour 15 minutes before
Area Forecast Discussion National Weather Service Charleston WV 143 PM EDT Sun Sep 9 2018 .SYNOPSIS... The remnants of Gordon will bring moderate to heavy rain to the region into Monday. High pressure to the north brings a quieter midweek. Florence tracks to our east, perhaps close, late week. && .NEAR TERM /THROUGH TONIGHT/... As of 1215 PM Sunday... With persistent rain keeping temperatures suppressed, will lower high temperatures over portions of southeast Ohio and northern West Virginia. As of 910 AM Sunday... Will increase pops a bit deeper into western West Virginia for this morning based on current radar trends. As of 620 AM Sunday... Adjusted POPs to better reflect rain shield across Ohio River Valley and north central WV. As of 140 AM Sunday... Can see the rainfall gradient starting to set up on radar as the remnants of Gordon approach from the SW. Drying downslope flow is taking over across the southern half of the western slopes into the southern coal fields, with a persistent rain shield setting up across the middle Ohio River Valley and north central WV into the northern mountains. The rain shield should slowly inch its way back east today and tonight as the surface low moves into the Great Lakes and pushes a warm front through today and then a cold front into the forecast area tonight. There is good low level shear with the warm front, but instability should be fairly limited. However, should any pockets of sunshine break out this morning across the tri-state into central WV, this could lead to some stronger organized storms. The heaviest rain amounts are still expected across Southeast Ohio and into north central WV, where 3-5 inches is forecast through tonight. This is a bit lower than the previous forecast as the 00Z NAM and GFS are now maxing out around 4 inches across the far NW forecast area. The 12Z ECMWF and 00Z Canadian are still showing closer to 6 inches around Perry County. Heading south and east the amounts taper off fairly quickly, with an inch or less expected across the southern mountainous counties. Have added additional counties along the Ohio River and into north central WV into the flood watch. This covers the anticipated flooding along the WV bank of the Ohio River. Also, 24 hour rainfall estimates from radar show a band of heavier accumulation from Wirt County through Taylor County, so these areas are already running on a bit of a surplus compared to areas south. Felt it was prudent to extend the watch into these areas with around 3 more inches of rain still expected. Used a consensus blend for temperatures, which resulted in only minor changes -- namely a couple degrees cooler for afternoon highs today. && .SHORT TERM /MONDAY THROUGH MONDAY NIGHT/... As of 445 AM Sunday... Models have trended faster with the passage of the trailing cold front Monday, in the wake of the exiting remnants of Gordon. Rain diminished Monday morning over the middle Ohio Valley. However, as the system lifts through the eastern Great Lakes, the front weakens and slows down in the mountains, and showers are thus likely to linger into the afternoon there, which, in turn, leads to the chance for thunderstorms in the heat of the day. Farther west, there will be plenty of billowing clouds in the low level moisture, with a shower or sprinkle still possible. Low clouds and post-rain fog are likely to develop Monday night in the light low level flow, and temperatures trying to radiate through the still relative;y high, lower to mid mid 60s, dew points on a long September night. The fog is likely to linger into Tuesday morning, and the low clouds into Tuesday afternoon, as they mix into a somewhat higher based billowing cumulus. There is also the chance for afternoon showers, even a thunderstorm, in the mountains, given an inverted low level trough and afternoon heating. Tuesday night is likely to bring fog again. Afternoon showers and thunderstorms are possible again Wednesday, this time about as far west as the Ohio River, as the inverted low level trough drifts west. However, showers are still most likely in the mountains, where a thunderstorm is also possible. Wednesday night brings tranquility for the most part, per upper level ridging building in from the east. Valley fog is likely through. Guidance is notably lower, compared with previous runs, on highs Monday, with lowland highs in the lower to mid 70s making for one of the coolest afternoons in a while. Highs then moderate, reaching normal values Tuesday, and then above normal for Wednesday. After another comfortable but still warmer than normal Tuesday night, it turns muggy again for Wednesday night. && .LONG TERM /TUESDAY THROUGH SATURDAY/... As of 445 AM Sunday... All eyes will be on the track of Florence this period with two main factors at play. The first is how far west it will track, with the guidance envelop mainly between the east coast and the central Appalachians. The second is how far north it gets, which will depend upon how it interacts with upper level ridging to its northeast, most notably placing the system under a light steering flow. Temperatures and dew points will be above normal in the tropical regime. && .AVIATION /18Z SUNDAY THROUGH FRIDAY/... As of 140 PM Sunday... Prolonged period of rainfall expected across the middle Ohio River Valley and across north central WV today and tonight. More scattered showers and storms are expected farther south and east. Expect a fair amount of restrictions through the period with a mix of low clouds and reduced visibility in rain. HTS,PKB, and CKB will see the first rounds of heavy rain along with a few thunderstorms this afternoon into early this evening, with scattered to numerous rain showers overnight. CRW, EKN, and BKW will see the next round of heavy rain and a few storms tonight into early Monday morning. Winds will be a bit breezy out of the east to southeast through much of the TAF period, turning more westerly early Monday as a cold front begins pushing through. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z MONDAY... ALTERNATE SCENARIOS: Timing of category transitions may vary. FORECAST CONFIDENCE: Medium. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 13 14 15 16 17 18 19 20 21 22 23 00 EDT 1HRLY 09 10 11 12 13 14 15 16 17 18 19 20 CRW CONSISTENCY M M M M M M M M M M M M HTS CONSISTENCY M M M M M M M M M M M M BKW CONSISTENCY M M M M M M M M M M M M EKN CONSISTENCY M M M M M M M M M M M M PKB CONSISTENCY M M M M M M M M M M M M CKB CONSISTENCY M M M M M M M M M M M M AFTER 18Z MONDAY... IFR possible in showers and storms through Monday. IFR in morning river valley fog possible Tuesday morning and into midweek. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...TRM/MZ NEAR TERM...RPY SHORT TERM...TRM LONG TERM...TRM AVIATION...Issued by AR JKL
Hazardous weather outlook, Sep 9, 4:05 AM EDT, 10 hours 53 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV Issued by National Weather Service Pittsburgh PA 405 AM EDT Sun Sep 9 2018 KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-017-019-020-031- 032-100815- Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington- Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason- Jackson WV-Wood-Pleasants-Tyler-Wirt-Ritchie-Doddridge-Harrison- Taylor- 405 AM EDT Sun Sep 9 2018 ...FLOOD WATCH IN EFFECT THROUGH MONDAY EVENING... This Hazardous Weather Outlook is for northeast Kentucky, southeast Ohio, and portions of northern West Virginia and western West Virginia. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. There is also a marginal risk for severe thunderstorms. In addition to the heavy downpours and lightning, the main hazard from the thunderstorms will be wind. Trees rooted in saturated or unstable soil are more vulnerable to gusty winds, even with a minimal threat. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. VAZ003-004-WVZ013>016-018-024>030-033-034-039-040-515>526-100815- Dickenson-Buchanan-Lincoln-Putnam-Kanawha-Roane-Calhoun-Mingo-Logan- Boone-Clay-Braxton-Gilmer-Lewis-McDowell-Wyoming-Upshur-Barbour- Northwest Raleigh-Southeast Raleigh-Northwest Fayette- Southeast Fayette-Northwest Nicholas-Southeast Nicholas- Northwest Webster-Southeast Webster-Northwest Pocahontas- Southeast Pocahontas-Northwest Randolph-Southeast Randolph- 405 AM EDT Sun Sep 9 2018 This Hazardous Weather Outlook is for southwest Virginia, the eastern lowlands of West Virginia, and the West Virginia mountains. .DAY ONE...Today and Tonight. There is a marginal risk for excessive rainfall due to heavy rain from repetitive showers or thunderstorms. Isolated flooding or flash flooding is possible. There is also a marginal risk for severe thunderstorms. In addition to the heavy downpours and lightning, the main hazard from the thunderstorms will be wind. Trees rooted in saturated or unstable soil are more vulnerable to gusty winds, even with a minimal threat. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. TRM/MZ
In the hours before
Local storm report, Sep 9, 11:10 AM EDT, 3 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
ISSUED BY NATIONAL WEATHER SERVICE PITTSBURGH PA
1110 AM EDT SUN SEP 09 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1035 AM FLOOD JACKSON 39.05N 82.63W
09/09/2018 JACKSON OH TRAINED SPOTTER
CREEK ALONG FOUR MILE ROAD IS OUT OF ITS BANKS.
&&
EVENT NUMBER RLX1800006
MPKSpecial weather statement, Sep 9, 2:14 PM EDT, 44 minutes before
Special Weather Statement
National Weather Service Charleston WV
214 PM EDT SUN SEP 9 2018
WVZ006-013>015-091900-
Kanawha-Lincoln-Cabell-Putnam-
214 PM EDT SUN SEP 9 2018
...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL CABELL...
NORTHWESTERN KANAWHA AND CENTRAL PUTNAM COUNTIES...
At 213 PM EDT, a strong thunderstorm was located over Culloden, or 8
miles north of Hamlin, moving east at 20 mph.
Winds in excess of 40 mph and torrential rainfall are possible with
this storm.
Locations impacted include...
Charleston, Nitro, Winfield, Jefferson, St. Albans, Dunbar,
Hurricane, Sissonville, Milton, Eleanor, Poca, Cross Lanes, Culloden,
Institute, Teays Valley, Bancroft and Liberty.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3848 8217 3850 8210 3848 8206 3852 8205
3863 8170 3856 8164 3839 8157 3834 8214
TIME...MOT...LOC 1813Z 257DEG 19KT 3839 8205
KistnerThe office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 9, 8:39 AM EDT | Areal Flood Warning | RLX | Barbour, Doddridge, Harrison, Taylor, Tyler | 6 hr |
| Sep 9, 9:43 AM EDT | Areal Flood Warning | RLX | Mason | 21 hr |
| Sep 9, 1:20 PM EDT | Flash Flood Warning | RLX | Cabell | 3 hr |
| Sep 9, 2:14 PM EDT | Special Weather Statement | RLX | Putnam | 46 min |
| Sep 9, 3:00 PM EDT | Tornado Warning | RLX | Kanawha, Roane | 30 min |
| Sep 9, 5:10 PM EDT | Areal Flood Warning | RLX | Cabell, Mason, Putnam, Wayne | 6 hr |
| Sep 9, 5:21 PM EDT | Areal Flood Warning | RLX | Cabell, Jackson, Kanawha, Mason, Putnam, Wirt and 1 more | 6 hr |
| Sep 9, 5:52 PM EDT | Areal Flood Warning | RLX | Cabell, Lincoln, Wayne | 6 hr |
Nearby
Flash Flood Warnings in West Virginia, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.